MAUDE Adverse Event Report: COOK INC CHECK-FLO EXTRA LARGE INTRODUCER; DYB INTRODUCER, CATHETER

COOK INC CHECK-FLO EXTRA LARGE INTRODUCER; DYB INTRODUCER, CATHETER
Model Number N/A
Medical Device Problem Code Difficult to Advance (2920)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 11/23/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.D1: specific device is unknown, most likely a check-flo extra large introducer: (rpn:xvcfw-22.0-35-25) or performer introducer (rpn: rcfw-14.0-38-80-rb).G4- pma/510(k) #: pre-amendment.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
A patient participating in a cook custom made device (cmd) study experienced a perforation or rupture of the right common iliac artery during the cmd procedure.The patient underwent a staged procedure.The first procedure was an arch branch staged procedure on (b)(6) 2023 and included a left subclavian artery (lsa) transposition.The patient did not have any significant medical problems or complications during the procedure.No grafts were implanted, and no cook ancillary devices were used.A completion angiogram was not performed during the staged procedure.The cmd device was manufactured for this specific patient.The patient underwent the cmd implant procedure on (b)(6) 2023: the following devices were implanted during the procedure: non cook devices: innominate stent: competitors graft (16mm x 49 mm).Placement was considered a technical success.Left subclavian: competitors graft (12 mm x 38 mm).Placement was considered a technical success.Iliac component placed on the right: competitors graft (10mm x 37 mm) placement was considered a technical success.Iliac component placed on the right : competitors graft (10 mm x 59 mm).Placement was considered a technical success.Iliac component placed on the left: competitors graft (12 mm x 38 mm).Placement was considered a technical success.Iliac component placed on the right: competitors graft (12 mm x 38 mm) (right).Placement was considered a technical success.Cook devices: main aortic custom made device (cmd): (rpn: thoracic-prox-side-branch).Technical difficulties in the delivery and deployment.Multiple attempts, difficult insertion of the graft.The delivery and deployment of the main cmd device was not successful: reduced perfusion of the supra-aortic vessels due to malrotation of the prosthesis.Zenith spiral-z aaa iliac leg graft, placed on the left (rpn: zsle-20-39-zt).Zenith spiral-z aaa iliac leg graft, placed on the right (rpn:zsle-20-56-zt).Zenith flex aaa endovascular graft bifurcated main body (rpn: tffb-26-82-zt).Additional cook devices used in the procedure: dilator (rpn: jcd 16.0-38-20).Dilator (rpn: jcd18.0-38-20).Dilator (rpn: jcd20.0-38-20).Flexor high-flex ansel guiding sheath (rpn:kcfw-12.0-35-45-rb-hfanl1-hc).Flexor high-flex ansel guiding sheath (rpn:kcfw-7.0-35-55-rb-hfanl1-hc).Flexor guiding sheath (rpn: kcfw-12.0-38-80-rb).Performer introducer (rpn: rcfw-14.0-38-80-rb).Performer introducer (rpn: rcfw-14.0-38-45-rb).Check-flo extra large introducer: (rpn:xvcfw-22.0-35-25).Lunderquist extra-stiff double curved exchange support wire guide (rpn: tscmg-35-300-e-lesdc).Lunderquist extra-stiff double curved exchange support wire guide(rpn: tscmg-35-300-lesdc).Lunderquist extra-stiff double curved exchange support wire guide (rpn: tscmg-35-300-lesdc).Lunderquist extra-stiff double curved exchange support wire guide (rpn: tscmg-35-300-lesdc).Coda lp balloon catheter (rpn: coda-2-9.0-35-120-32).Coda balloon catheter (rpn: coda-2-10.0-35-140-46).During the procedure malrotation of the main cmd graft led to partial coverage of the vertebral artery and the left subclavian artery.The event was considered to be causally related to the study device (main aortic cmd).It was reported that the event occurred due to a device deficiency.This event was treated with parallel graft to the truncus brachiocephalicus artery.Bleeding at the access vessel during the procedure was reported as 'access vessel problem' causally related to the study procedure.The event was not considered to be related to a cook ancillary device.The patient required surgical intervention where a drain was "redone." the patient recovered/stabilized without sequelae and the event was considered resolved.Procedural imaging (angiogram) with contrast was completed on 23nov2023.All stent grafts and intended side branch stents were patent at the conclusion of the procedure.All target vessels were patent.There was no evidence of stent graft integrity issue(s).All target side branch stents were intact.Less than one stent overlapped between distal device and arch device proximal to it.The overlap between distal device and arch graft was bridged with an additional thoracic endovascular aortic repair (tevar) device.Zero stents overlapped between the distal device and the additional distal device.An unknown type endoleak was present at the conclusion of the case; a possible proximal type i endoleak on the main arch device vs a type iiic endoleak at the innominate stent/arch device.A possible perforation/rupture of the right common iliac artery was identified.During the cmd implant procedure the perforation/rupture of the right common iliac artery was treated.The bleeding was first stopped using a balloon and finally treated with an evar device.Perforation occurred on the right common iliac artery with a subsequent drop in pressure and also a very rapid drop in hemoglobin (hb) to 3.9 mg/dl.Resuscitation and a shock delivery, totaling 8 minutes to return of spontaneous circulation (rosc).The bleeding was finally treated with an evar device.The event was considered to be related to a cook ancillary device (introducer/sets) the perforation occurred during the placement of the stent graft.The event did not occur due to a device deficiency.The patient recovered/stabilized without sequelae and the issue was considered resolved.(b)(6) 2023 a tracheostomy was performed due to prolonged intubation for the patient.The was event considered to be related to the study procedure due to prolonged ventilation.On 19jan2024 it was reported the patient had recovered/stabilized without sequelae and the event was considered resolved.On (b)(6) 2023 (29 days post-procedure) imaging revealed a type ic endoleak (side branch innominate stent) as well as a type 2 endoleak.Innominate artery stenosis was not greater than 50% or occluded.The left subclavian artery (lsa) stenosis was not greater than 50% or occluded.All stent grafts patent.All intended side branch stents were noted to be intact.No evidence of stent graft integrity issue(s).No secondary intervention performed.The site also reported on 22dec2023 that the patient suffered from microembolism brain infarcts as a result of the partial over stenting of the lsa.No treatment for this event was reported.Additionally, the site indicated a retroperitoneal hematoma was present after the rupture iliac artery.A laparotomy procedure was completed.On 08jan2024 it was reported that the patient recovered/stabilized without sequelae and the event was considered resolved.The patient was treated with antimycotics for a post procedure candida infection on (b)(6) 2023.It was reported on 01jan2024 that the patient recovered/stabilized without sequelae and the event was considered resolved.The site reported recurring episodes with septic shock on (b)(6) 2023 (35 days post-procedure).The patient was treated with antibiotics.It was reported on 17feb2024 that the patient recovered/stabilized without sequelae and the event was considered resolved.The site reported on 08jan2024 that the patient recovered/stabilized without sequalae from the rupture/perforation of the right common iliac artery and the event was considered resolved.A computed tomography (ct) scan was completed on (b)(6) 2024 (69 days post-procedure).All the stent grafts were patent.All target side branch stents were intact.There was no evidence of stent graft integrity issue(s).A persistent type 1c endoleak on the (side branch of innominate stent) and a persistent type ii endoleak were identified.No secondary intervention was performed to treat the endoleaks.The subject of this report is the perforation/rupture of the right common iliac artery on (b)(6) 2023 and was treated with evar.The perforation/rupture occurred "during the placement of the stent graft.The site indicated that the perforation/rupture was not related to a study device.However, the event was considered to have a causal relationship with a cook ancillary device (introducer/sets).The introducer was not specified by the site.Additionally it is unknown which graft was being placed when the rupture occurred.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding patient and/or event details has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Correction: b3, d10 investigation-evaluation it was reported to cook that during an aortic branch custom-made device (cmd) procedure the right common iliac artery was perforated/ruptured, most likely by the cook check-flo extra large introducer that was in place, and required endovascular aortic repair (evar).Reviews of documentation including the complaint history, drawing, device history record (dhr), quality control, and instructions for use (ifu) were conducted during the investigation.The complaint device was not returned to the manufacturer for evaluation; therefore, no physical examinations could be conducted.However, medical imaging was provided by the facility for expert image review.The image review indicated that it was difficult to deploy the aortic branched custom- made device including being incorrectly rotated to some degree.¿this suggests that the delivery system would have needed to be rotated to correct the malrotation, and with an extra-large introducer in place, any twisting actions may have caused the split/rupture of the small artery.It is likely, therefore, that the right common iliac artery was damaged by the extra-large introducer in a small caliber vessel.¿ additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the dhr for the reported complaint device lot revealed no recorded non-conformances relevant to the failure mode.Based on the available information, cook has concluded that the device was manufactured to specification and that there is no evidence suggesting nonconforming product exists either in house or in the field.Cook also reviewed product labeling.The ifu packaged with the device contains the following in relation to the reported failure mode: ¿intended use introducers are intended for introduction of balloons, closed and non-tapered end catheters or other diagnostic and interventional devices.Warnings: before withdrawing the sheath through tortuous anatomy, inset the introducer dilator to avoid possible breakage.Precautions: the maximum diameter of the instrument or catheter to be introduced should be determined to ensure its passage through the introducer.All instruments or catheters used with this product should move freely through the valve and sheath.Damage to the valve/introducer may result when the fit is tight.When inserting, manipulating, or withdrawing a device through an introducer always maintain introducer position.When puncturing, suturing, or incising the tissue near the introducer, use caution to avoid damaging the introducer.Do not attempt to insert or withdraw the wire guide and/or introducer if resistance is felt.Instructions for use 1.Upon removal from package, ensure the inner diameter (id) of the introducer is appropriate for the maximum diameter of the instrument or catheter to be introduced¿.5.If using an introducer with aq hydrophilic coating, activate hydrophilic coating by wetting the outer surface of the device with heparinized saline.How supplied: supplied sterilized by ethylene oxide gas in peel-open packages.Intended for one-time use.Sterile if package is unopened or undamaged.Do not use the product if there is doubt as to whether the product is sterile.Store in a dark, dry, cool place.Avoid extended exposure to light.Upon removal from package, inspect the product to ensure no damage has occurred.¿ based on the information provided, no product returned, and the results of the investigation a potential root cause has been traced to patient anatomy.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to death or serious injury if a malfunction occurred.
 
Event or Problem Description

Brand Name
CHECK-FLO EXTRA LARGE INTRODUCER
Common Device Name
DYB INTRODUCER, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key18915227
Report Number1820334-2024-00360
Device Sequence Number17832767
Product Code DYB
UDI-Device Identifier00827002128316
UDI-Public(01)00827002128316(17)240913(10)14208691
Combination Product (Y/N)N
Initial Reporter CountryGM
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Study
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/11/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberXVCFW-22.0-35-25
Device Lot Number14208691
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/07/2024
Supplement Date Received by Manufacturer04/02/2024
06/07/2024
Initial Report FDA Received Date03/15/2024
Supplement Report FDA Received Date04/05/2024
06/11/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BE GRAFT (6MM X 49 MM); BE GRAFT (6MM X 49 MM); COOK CODA-2-10.0-35-140-46 LOT 15133906; COOK CODA-2-10.0-35-140-46 LOT 15133906; COOK CODA-2-9.0-35-120-32 LOT 15560612; COOK CODA-2-9.0-35-120-32 LOT 15560612; COOK JCD 16.0-38-20, LOT 15515419; COOK JCD 16.0-38-20, LOT 15515419; COOK JCD18.0-38-20, LOT 1551542; COOK JCD18.0-38-20, LOT 1551542; COOK JCD20.0-38-20, LOT 15569403; COOK JCD20.0-38-20, LOT 15569403; COOK KCFW-12.0-35-45-RB-HFANL1-HC LOT 15595006; COOK KCFW-12.0-35-45-RB-HFANL1-HC LOT 15595006; COOK KCFW-12.0-38-80-RB, LOT 15239588; COOK KCFW-12.0-38-80-RB, LOT 15239588; COOK KCFW-7.0-35-55-RB-HFANL1-HC, LOT 15700219; COOK KCFW-7.0-35-55-RB-HFANL1-HC, LOT 15700219; COOK RCFW-14.0-38-45-RB, LOT 15683386; COOK RCFW-14.0-38-45-RB, LOT 15683386; COOK RCFW-14.0-38-80-RB, LOT 14387104; COOK RCFW-14.0-38-80-RB, LOT 14387104; COOK TFFB-26-82-ZT, LOT 15692638; COOK TFFB-26-82-ZT, LOT 15692638; COOK THORACIC-PROX-SIDE-BRANCH, LOT AC1142221); COOK THORACIC-PROX-SIDE-BRANCH, LOT AC1142221); COOK TSCMG-35-300-E-LESDC LOT E4369649; COOK TSCMG-35-300-E-LESDC LOT E4369649; COOK TSCMG-35-300-LESDC LOT E4387561; COOK TSCMG-35-300-LESDC LOT E4387561; COOK TSCMG-35-300-LESDC LOT E4459296; COOK TSCMG-35-300-LESDC LOT E4459296; COOK TSCMG-35-300-LESDC, LOT E4459881; COOK TSCMG-35-300-LESDC, LOT E4459881; COOK XVCFW-22.0-35-25 LOT 14208691; COOK XVCFW-22.0-35-25 LOT 14208691; COOK ZSLE-20-39-ZT, LOT 15554314; COOK ZSLE-20-39-ZT, LOT 15554314; COOK ZSLE-20-56-ZT, LOT 15616571; COOK ZSLE-20-56-ZT, LOT 15616571; DRAIN, MEDICAL SPECIALTIES AUSTRALASIA, REDON; GORE VIABAHN (10 MM X 59 MM); GORE VIABAHN (10 MM X 59 MM); LIFESTREAM (12 MM X 38 MM); LIFESTREAM (12 MM X 38 MM); VISIPRO (10MM X 37 MM); VISIPRO (10MM X 37 MM)
Outcome Attributed to Adverse Event Required Intervention;
Patient Age72 YR
Patient SexFemale
Patient Weight105 KG